Montana, 2009

Hail and Damaging Winds in Montana, August 23, 2009

August 23, 2009 · NWS GGW · 13 events in 4 counties and zones

Thunderstorms in northeast Montana created significant rainfall especially in Richland County. Areas of large hail and strong winds occurred as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Thunderstorms in northeast Montana created significant rainfall especially in Richland County. Areas of large hail and strong winds occurred as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 23, 3:01 PM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 23, 3:01 PM MST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
401 PM MDT SUN AUG 23 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...

THIS EVENING THROUGH MONDAY MORNING, MOISTURE LEVELS ACROSS THE
REGION CONTINUE TO RISE WITH AREAS NEAR THE YELLOWSTONE VALLEY
REPORTING DEWPOINTS IN THE LOWER 60S. SOME THUNDERSTORMS ALSO
APPEAR TO BE DEVELOPING ACROSS NORTHERN CENTRAL WY AND ARE
BEGINNING THE TREK ACROSS MONTANA. SURFACE TEMPERATURES ALSO
APPEAR TO BE RISING SURPRISINGLY HIGHER THAN EXPECTED ESPECIALLY
WITH EXPANDING CLOUD COVER FROM CENTRAL MONTANA. MOST OF THESE
INCREASED RISES APPEAR TO BE DUE TO THE WAA AND MOISTURE ADVECTION
LOCATED ON THE STRONG SURFACE GRADIENT THAT HAS DEVELOPED ACROSS
THE WESTERN PART OF THE CWA. MEANWHILE THE SHORTWAVE THAT IS
ANTICIPATED TO VENTURE INTO MONTANA THIS EVENING AND FURTHER
ENHANCE LOCAL SHOWERS AND THUNDERSTORMS TO POSSIBLE SEVERE LEVELS
HAS GENERATED STRATIFORM SHOWERS ACROSS MOST OF ID AND
SOUTHWESTERN MT IN THE MONSOONAL FLOW. A SPECIAL 20Z SOUNDING RUN
WAS ARRANGED TODAY AND WHILE OVERALL SPEED SHEAR APPEARS TO BE
LOWER THAN 12Z RUN THE DIRECTION SHEAR HAS BECOME MORE FAVORED OF
SUPERCELLS WITH A FULL 90 DEGREES OF VEERING IN THE FIRST 4000
METERS. WHILE MODELS DO APPEAR TO BE OFF ON THE AMOUNT OF MOISTURE
FLOWING INTO THE REGION THE DO APPEAR TO BE PRODUCING A VERY HIGH
AMOUNT OF QPF. WITH THE INCREASE IN MOISTURE INJECTED INTO THE
SYSTEM THE POTENTIAL FOR HEAVY RAINS EXISTS OVERNIGHT WITH PASSING
SHOWERS AND MAY LEAD TO MORE OF A LOCALIZED FLOODING CONCERN THAN
PREVIOUSLY CONSIDERED FOR SOUTHEASTERN PORTIONS OF NEMONT. RAINS
SHOWERS AND THUNDERSTORMS SHOULD MOVE THROUGH AND EXIT REGION
TONIGHT INTO MONDAY MORNING.

MONDAY THROUGH TUESDAY... A GRADUAL WARMING TREND IS ANTICIPATED
TO OVER TAKE THE REGION WITH COMPLETELY DRY CONDITIONS ANTICIPATED
BY TUESDAY. MONDAY INTO THE EVENING HOURS A SMALL CHANCE EXIST FOR
SOME AFTERNOON SHOWERS AND ISOLATED THUNDERSTORMS DUE TO DAYTIME
HEATING. THIS DOES HOWEVER RELY ON THE MONDAY MORNING DISTURBANCE
TO HAVE CLEARED THE REGION AND NOT SLOWED DOWN AFTER FORMING
CYCLOGENESIS THIS EVENING... OTHERWISE CLOUD COVER MAY AGAIN
CAUSE PEAK HEATING FROM PRODUCING ENOUGH INSTABILITY FOR SHOWERS. GAH

PREVIOUS SHORT TERM DISCUSSION...
MORNING INSTABILITY MOVING ACROSS THE REGION HAS CREATED A FEW
SHOWERS AN ISOLATED THUNDERSTORMS ACROSS THE REGION. THIS IS NOT
EXPECTED TO BE THE MAIN SHOW FOR TODAY. CYCLOGENESIS ACROSS THE
NORTHEAST WYOMING AND GREAT FALLS FRONT RANGE IS SLOWLY INCREASING
WITH BOTH LOWS DEEPENING A COUPLE MILLIBARS OVER THE LAST FEW
HOURS. THIS HAS LEAD TO AN INCREASING SURFACE GRADIENT AND
SLIGHTLY FASTER WINDS THAN ORIGINALLY ANTICIPATED. BEING CARRIED
ON THIS WIND IS SIGNIFICANT AMOUNTS OF MOISTURE LEADING INTO THE
MID AND UPPER 50S FOR DEWPOINTS. THE BIG CONDITIONAL PROBLEM IN
THE FORECAST FOR STRONG TO SEVERE STORMS LATER TODAY WILL BE A
STRATO-CIRRO SHIELD THAT HAS DEVELOPED OVER ID/WY AND IS RAPIDLY
PUSHING NORTH INTO MONTANA GENERATING HIGH ALBEDOS AND DROPPING
THE CHANCES THAT AFTERNOON INSOLATION WHICH WOULD CONTRIBUTE TO
INSTABILITY. IN ADDITION 06Z RUNS OF THE NAM APPEAR TO BE OFF
ACROSS MONTANA THIS MORNING AS NAM BUFFER SOUNDINGS HAVE MORE CAP
AND LESS MOISTURE THAN WAS EVIDENT IN THE 12Z SOUNDING. AN 18Z
SOUNDING WILL MOST ASSUREDLY BE NEEDED TODAY TO HELP REMOVE SOME
THIS UN-CONFIDENCE IN THE FORECAST FOR THIS AFTERNOON AND EVENING.
GAH

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
A LONGWAVE UPPER RIDGE WILL BE THE DOMINANT FEATURE THROUGH THE
WORKWEEK...MAKING FOR MAINLY DRY CONDITIONS AND WARMING
TEMPERATURES. FRIDAY NIGHT INTO THE WEEKEND CONFIDENCE IS LOWERED
AS THERE IS SIGNIFICANT FORECAST MODEL DISAGREEMENT. THE GFS IS
MORE PROGRESSIVE IN BREAKING DOWN THE UPPER RIDGE BY A PASSING
SHORTWAVE FEATURE...WHILE THE 00Z ECMWF/12Z CANADIAN SLIDE AN
UPPER TROUGH SOUTHWARD OUT OF CANADA...FURTHER AMPLIFYING THE
RIDGE OVER THE WEST COAST. GIVEN THE FAIRLY WIDESPREAD IN
SOLUTIONS...FELT THE GOING FORECAST FAVORING MAINLY DRY CONDITIONS
AND A SLOW COOL DOWN THROUGH THE WEEKEND SEEMED VERY REASONABLE.
THUS MADE VERY LITTLE IN THE WAY OF CHANGES. GILCHRIST

PREVIOUS DISCUSSION...THE PERIOD BEGINS WITH THE REGION UNDER AN
UPPER RIDGE AXIS AND A LONG WAVE TROUGH IN THE GULF OF ALASKA THAT
SENDS A SHORT WAVE COLD FRONT INTO THE PAC NW TUESDAY NIGHT. THE
SHORT WAVE TROUGH LIFTS NORTH BUT SENDS IN A FEW WEAK FRONTS INTO
THE AREA THROUGH FRIDAY. THE RIDGE REBUILDS AND REMAINS UNTIL THE
NEXT STRONGER SHORTWAVE SLAMS INTO THE NW COAST THURSDAY
NIGHT/FRIDAY. MODELS PART COMPANY FROM HERE ON. THE GFS SENDS THE
SHORT WAVE EAST ALONG THE INTERNATIONAL BORDER. HOWEVER THE ECMWF
SENDS THE WAVE NORTH AGAIN. THE ECMWF RIDGE BLOCKS THE ENERGY TO
THE NORTH. THE ECMWF HAS BEEN MORE CONSISTENT IN THE LATER
PERIODS...SO WILL BLEND...BUT MAINTAIN WARM AND MOSTLY DRY GRIDS.

TEMPERATURES WILL CONTINUE HOT INTO AT LEAST FRIDAY. MEX AND MEN
GUIDANCE BUYS INTO THE WEEKEND TROUGH THAT WILL COOLER
TEMPERATURES. BUT THE ECMWF WILL MAINTAIN THE ABOVE AVERAGE
TEMPERATURES UNDER THE RIDGE. SCT

&&

.AVIATION...
AN UPPER TROUGH WILL PASS THROUGH EASTERN MONTANA THIS AFTERNOON
AND EVENING...TRIGGERING SCATTERED TO WIDESPREAD THUNDERSTORMS.
THE KSDY KGDV KOLF AND KGGW TERMINALS WILL BE IMPACTED AT TIMES THROUGH
EARLY MONDAY MORNING WHEN THE THUNDERSTORM THREAT WILL DIMINISH. SOME
OF THESE STORMS HAVE THE POTENTIAL TO CREATE STRONG GUSTY ERRATIC
WINDS...LARGE HAIL...AND HEAVY RAIN. CEILINGS AND VISIBILITIES
WILL BE LOWERED TO MVFR AND POSSIBLY EVEN IFR AT TIMES WITH THE
STRONGER STORMS.

GUSTY EAST WINDS AT 15 TO 25 KTS THIS AFTERNOON WILL
CONTINUE THROUGH THE EVENING...BEFORE DECREASING AND FINALLY GOING
WESTERLY AT AROUND 10KTS WITH THE PASSAGE OF A WEAK COLD FRONT
EARLY MONDAY MORNING. FLYING WEATHER FOR MONDAY WILL BE GREATLY
IMPROVED WITH NORTHWEST WINDS AT 10-15KTS AND A SCATTERED MIDLEVEL
DECK. GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 23, 1:48 PM MST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
248 PM MDT SUN AUG 23 2009

MTZ016>027-059>062-241000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
248 PM MDT SUN AUG 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT ALONG WITH A STRONG UPPER LEVEL DISTURBANCE WILL
AFFECT EASTERN MONTANA TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE
LATE THIS AFTERNOON AND TONIGHT WITH LARGE HAIL...DAMAGING WINDS
AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 131 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dawson

When
August 23, 7:10 PM MST
Where
Dawson County, 15 mi NW of Lindsay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.373, -105.376

Hail, McCone

When
August 23, 7:10 PM MST
Where
McCone County, 8 mi ESE of Circle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.376, -105.442

Five minutes of hail with up to golfball-size. Strong winds also accompanied the storm.

Hail, Daniels

When
August 23, 8:37 PM MST
Where
Daniels County, 1 mi S of Scobey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.785, -105.420

Dime and Nickel size hail with heavy rain.

Hail, McCone

When
August 23, 8:44 PM MST
Where
McCone County, 7 mi NW of Brockway
Measured
1 in hail
Reported by
Public
Coordinates
47.372, -105.876

A few hailstones were quarter-size. Heavy rain also accompanied the storm.

Hail, Richland

When
August 23, 8:45 PM MST
Where
Richland County, 21 mi NW of Sidney
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.915, -104.470

Heavy Rain, Richland

When
August 23, 8:45 PM MST to 11:05 PM MST
Where
Richland County, 22 mi NNW of Sidney
Reported by
Trained Spotter
Coordinates
47.994, -104.332

Total rainfall of 3.08 inches, 2.72 fell through midnight. Water flowed over local roadway, washing some gravel off, but no damage was reported.

Heavy Rain, Richland

When
August 23, 8:45 PM MST
Where
Richland County, 21 mi NW of Sidney
Reported by
Trained Spotter
Coordinates
47.915, -104.470

Measured four inches of rainfall with this storm.

Thunderstorm Wind, Daniels

When
August 23, 8:55 PM MST
Where
Daniels County, 4 mi S of Scobey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.742, -105.420

Pea size hail with estimated 50 to 60 mph wind gust, moving deck furniture.

Heavy Rain, Daniels

When
August 23, 8:55 PM MST
Where
Daniels County, 4 mi S of Scobey
Reported by
Public
Coordinates
48.742, -105.420

Rainfall of 1.5 inches accompanied hail with this thunderstorm.

Hail, McCone

When
August 23, 9:25 PM MST
Where
McCone County, 14 mi NE of Circle
Measured
1 in hail
Reported by
Public
Coordinates
47.563, -105.388

Heavy rain also was reported.

Thunderstorm Wind, Richland

When
August 23, 9:55 PM MST
Where
Richland County, 1.5 mi W of Sidney
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
47.700, -104.182

Thunderstorm wind gust came from a storm to the northwest of the Sidney Airport.

Heavy Rain, Daniels

When
August 23, 10:05 PM MST
Where
Daniels County, 18 mi NE of Peerless
Reported by
Trained Spotter
Coordinates
48.984, -105.540

Some fields had some wash outs in them.

Hail, Richland

When
August 23, 10:18 PM MST
Where
Richland County, 10 mi N of Sidney
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
47.845, -104.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186372, 186373, 186374, 186375, 186391, 186393, 188233, 186398, 186400, 186388, 186399, 186394, 186390.